Iowa, 2013

Hail in Iowa, January 28, 2013

January 28, 2013 · NWS DVN · 4 events in 2 counties and zones

A warm front lifted northward into the region during the evening of January 28th sparking some showers and thunderstorms. One of the thunderstorms was severe producing hail the size of a quarter in Benton County Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front lifted northward into the region during the evening of January 28th sparking some showers and thunderstorms. One of the thunderstorms was severe producing hail the size of a quarter in Benton County Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 28, 9:24 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 28, 9:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CST MON JAN 28 2013

.UPDATE...
UPDATED THE NPW JUST BEFORE 9 PM TO DROP THE CLARK AND SCOTLAND
COUNTIES. REPORTS FROM THAT AREA SUGGESTED VISIBILITIES WERE
IMPROVING ALTHOUGH SOME PATCHY FOG WAS STILL OCCURRING. THE REST
OF THE ADVISORY FOR THE SOUTHERN COUNTIES WAS EXTENDED TO 3 AM.
HOWEVER...RECENT OBS FROM KBRL SHOW VSBYS THERE UP TO 3SM. IF THIS
TREND CONTINUES PART OF THE ADVISORY WILL LIKELY BE DROPPED BEFORE
MIDNIGHT.

THUNDERSTORMS CONTINUE TO ERUPT OVER THE CENTRAL AND NORTHERN
CWFA. RADAR DATA SUGGESTS THAT SOME OF THE STORMS CONTAIN SMALL
HAIL BUT HAVE YET TO RECEIVE ANY REPORTS.

&&

.AVIATION... /ISSUED 822 PM CST MON JAN 28 2013/
 /ISSUED 614 PM CST MON JAN 28 2013/

IFR CONDITIONS WILL BE WIDESPREAD TONIGHT AHEAD OF THE WARM FRONT
LIFTING NORTH THROUGH THE AREA. THE FRONT SHOULD REACH THE HIGHWAY
20 CORRIDOR JUST AFTER MIDNIGHT. THERE IS SOME UNCERTAINTY ABOUT
HOW MUCH CONDITIONS WILL IMPROVE AFTER THE FRONT MOVES THROUGH.
THE AIRMASS SOUTH OF THE FRONT IS VERY MOIST AND IT WILL BE MOVING
OVER COLD GROUND...SO ONLY BUMPED CONDITIONS UP TO IFR AFTER THE FROPA.
SHOWERS AND THUNDERSTORMS WILL ALSO BE DEVELOPING ALONG AND NORTH
OF THE FRONT AS IT MOVES NORTH THIS EVENING. THE BEST POTENTIAL
FOR TSRA WILL BE FROM 03Z TO 09Z AND ALONG AND NORTH OF I80.
LOW LEVEL WINDSHEAR IS ALSO EXPECTED PARTICULARLY ALONG AND NORTH
OF THE WARM FRONT LATE THIS EVENING AND OVERNIGHT. SURFACE WINDS
WILL BE EAST TO SOUTHEAST AROUND 10KTS WITH WINDS AROUND 15HND
FEET INCREASING TO 40 TO 50 KTS FROM THE SOUTHWEST THIS EVENING.
THE WINDSHEAR THREAT WILL DIMINISH AFTER THE WARM FRONT MOVES
THROUGH AND THE SURFACE WINDS TURN SOUTH TO SOUTHWEST AND
INCREASE TO 10 TO 20 KTS.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY AFTERNOON
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP/INCREASE ALONG THE
FRONT ESPECIALLY AS IT REACHES THE MISSISSIPPI RIVER BY LATE AFTERNOON.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

DLF
Hazardous weather outlook, Jan 28, 2:43 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CST MON JAN 28 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
243 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN
IA...WESTERN IL AND EXTREME NORTHEAST MO INTO EARLY THIS EVENING.
VISIBILITIES WILL BE OCCASIONALLY REDUCED TO 1/4 MILE OR LESS.

A WARM FRONT WILL LIFT NORTHWARD TONIGHT AND WILL SPREAD RAIN AND
EMBEDDED THUNDERSTORMS ACROSS THE OUTLOOK AREA. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT PUSHING INTO AN UNSEASONABLY WARM AND MOIST
AIR MASS WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY.
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE
ALONG WITH SEVERAL INCHES OF RAINFALL...WHICH MAY CAUSE LOCALIZED
FLASH FLOODING.

LATE TUESDAY NIGHT AND WEDNESDAY...A STRENGTHENING STORM SYSTEM
COMBINED WITH MUCH COLDER AIR MAY PRODUCE SIGNIFICANT SNOW
ACCUMULATIONS ACROSS THE OUTLOOK AREA. STRONG WINDS OF 30 TO 40
MPH MAY ALSO ACCOMPANY THE SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

HAASE/SHEETS

In the hours before

Special weather statement, Jan 28, 8:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CST MON JAN 28 2013

ILZ017-018-290315-
BUREAU-PUTNAM-
846 PM CST MON JAN 28 2013

...THUNDERSTORM WITH SMALL HAIL...

AT 845 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HENNEPIN...OR 9 MILES
NORTHWEST OF LACON...MOVING NORTHEAST AT 45 MPH. HALF INCH DIAMETER
HAIL IS POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HENNEPIN AND 8 MILES NORTHWEST OF MC NABB AROUND 900 PM CST...
  DEPUE AND GRANVILLE AROUND 905 PM CST...
  DALZELL...SPRING VALLEY AND LADD AROUND 910 PM CST...

LAT...LON 4114 8917 4111 8933 4115 8934 4114 8963
      4117 8964 4153 8917
TIME...MOT...LOC 0246Z 227DEG 41KT 4114 8949

DLF

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Benton

When
January 28, 9:30 PM CST
Where
Benton County, 1.54 mi W of Van Horne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -92.110

Nickel sized hail fell for about a minute just northwest of Van Horne, IA at 930 pm CST January 28.

Hail, Benton

When
January 28, 9:33 PM CST
Where
Benton County, 2.05 mi W of Van Horne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -92.120

Quarter sized hail fell 2 miles west northwest of Van Horne, IA around 933 pm CST January 28.

Hail, Benton

When
January 28, 9:37 PM CST
Where
Benton County, 4.88 mi NNE of Van Horne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -92.030

Penny sized hail fell 6 miles northeast of Van Horne, IA at 937 pm CST January 28.

Hail, Delaware

When
January 28, 10:12 PM CST
Where
Delaware County, Delhi
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -91.330

Dime sized hail fell in Delhi, IA around 1012 pm CST January 28.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427951, 427953, 427954, 427955.